Lantus insulin question - page 5

by evans_c1

56,896 Views | 48 Comments

Just wondering about the insulin Lantus.... It seems about 90% of the nurses on my unit would hold lantus if a blood glucose was ..say maybe 45? Were they not taught that Lantus is a basal insulin and you should NEVER hold it. I... Read More


  1. 0
    When there are frequent problems with low BG values--especially in older adults, there may be kidney or liver problems which interfere with treatment. If kidneys are not functioning well, insulin stays in the body longer and may lead to hypoglycemia. When there is a problem with liver function, the liver may not be able to make, store, or release glucose effectively.
  2. 2
    If Lantus is given at bedtime, and the glucose is 45, Lantus should still be given. A person with type 1 DM can go into DKA when basal insulin is withheld. There are many reasons why the glucose is 45, including the patient not eating all of the last meal after rapid acting insulin was given, the last pre-meal insulin dose was calculated incorrectly, or the improper use of premeal "sliding scale" insulin instead of using an insulin to carb ratio to determine the correct dose. Check with the physician who ordered the Lantus, or the CDE who is following the patient's glucose trends so the true cause of the hypoglycemia can be determined. Simply holding bedtime Lantus is not the answer, and will cause more problems.
    mightymitern and HyperRNRachel like this.
  3. 1
    Quote from jmgrn65
    Lantus is not to be held, no matter what thier Blood sugar is, it is not that it is slow or short acting it controls the sugar over the course of the day. It may need adjusting but it should NEVER be held. So you were right. It is harder for some of us older nurses to grasp that idea not to hold insulin when sugars are low. but holding the lantus will not effect it.
    this post makes me feel alot better about a very similar situation that happened to me at work where the on coming day shift nurse (who is older might i add) proceeded to lecture me about why i shouldnt have given lantus to a pt who had a BS of 64 at 0600. she seemed so upset and made it seem like i was so incompitent for not holding the lantus. needless to say this bothered me forever- being a new nurse.but i could have sworn lantus was long acting and basal. this happened literally 5months ago, i an finally let it go now that i've read this. SIGH. lol
    Determined8/14 likes this.
  4. 0
    As a nurse and diabetic I totally agree with FireWolf. The emphasis is on treatment of hypoglycemia FIRST, however, then inject the insulin. Changing the dose will not have an immediate effect on BS. It would be more important to assess why the BS was that low to begin with.
  5. 1
    I am a diabetes Educator.Lantus should not be held.Reason even if your patient is NPO the liver is still producing 50% of the body's glucose and the lantus is what is taking the gkucose into the cells.Without it the BG would climb.If you question wether to give insulin or not always call the physician.:wink2:
    MMARN likes this.
  6. 0
    yes but being a Type 1 diabetic myself, (38 yrs) you do not hold Lantus insulin. It has no peak, if a person without diabetes is sick they're pancreas still produces their basal insulin. Even of they're NPO, my Doc did this to me when I was in the Hospital and my BG went up to 953, I had to sign myslef out so I would not go into DKA. I agree with calling the MD absolutely, but I would hold a short acting or maybe even NPH, but not Lantus.
  7. 0
    I would not hold but would give snack. This is what mfg. and PDR recommends.
  8. 0
    Quote from mightymitern
    yes but being a Type 1 diabetic myself, (38 yrs) you do not hold Lantus insulin. It has no peak, if a person without diabetes is sick they're pancreas still produces their basal insulin. Even of they're NPO, my Doc did this to me when I was in the Hospital and my BG went up to 953, I had to sign myslef out so I would not go into DKA. I agree with calling the MD absolutely, but I would hold a short acting or maybe even NPH, but not Lantus.
    Many people with diabetes (including type 1) still use NPH for basal coverage. This is especially true for patients of pediatric endocrinologists. Although the NPH nsulin dose might need to be decreased, it should not be held. After treating the low BG, the most important thing is to identify the cause of the hypoglycemia and correct that, if possible.
  9. 0
    At the hospital I work at it's our policy to never hold Lantus insulin even if a pt is NPO. It's a long acting basal insulin which won't immediately drop the blood glucose. If you give the patient the injection and juice to bring up the blood glucoe the patient will be fine and the Lantus won't continue to decrese the blood glucose.


Top